Florida, 2017

Funnel Cloud in Florida, August 24, 2017

August 24, 2017 · NWS MLB · 1 event in 1 county or zone

A weather spotter observed a funnel cloud near Fort Drum as he was was driving northward on US Highway 441.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A weather spotter observed a funnel cloud near Fort Drum as he was was driving northward on US Highway 441.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 24, 8:28 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 24, 8:28 AM EST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Melbourne FL
928 AM EDT Thu Aug 24 2017

.DISCUSSION...

Current-Today...Weak surface high pressure ridging continues just
north of the area as a quasi-stationary frontal boundary lies across
the Deep South and southeast U.S. Weak low pressure and associated
inverted troughing are located off of the FL west coast. The 10Z
KXMR sounding shows a PWAT of 1.75 inches and continued warm air
aloft in the mid-levels (+9.5C/-6.5C) at 700/500mb. 915 MHZ Cape
wind profilers show a deep southeasterly flow (5-10 kts) from just
above the surface through 10.0 Kft. Deep moisture remains forecast
across ECFL over the next 24 hours with values approaching/exceeding
2 inches areawide. Nexrad 88D shows scattered showers/isolated
thunder over our southern coastal waters and along the Treasure
Coast southward. The local HRRR model shows increasing coverage of
convection south of Orlando into the afternoon and concentrating
into west central FL by late in the day (similar to Wednesday). MOS
PoPs remain high, potentially too high near the immediate
Space/Volusia coasts and will contemplate lowering these values with
a future late morning zones update. There will remain a threat for
locally heavy rainfall across the Treasure Coast and interior
reaches this afternoon/early evening. Highs wil be in the lower 90s
nrn areas to near 90 to the upper 80s for Okeechobee county and the
Treasure coast. An east swell will continue a moderate risk for rip
currents at east central FL beaches.

Tonight...Previous...A cyclonic circulation/low at H9-H8 will move
from Tampa toward Orlando overnight and focus low-mid level
southwest flow across southern sections in an area of deep moisture.
This should allow for a chance of showers and storms from Okeechobee
toward the Treasure coast through the overnight hours. Will continue
some low pops across nrn sections into late evening with a slight
chance of a shower or thunderstorm but this activity should diminish
by late evening. Lows mainly in the mid 70s.

&&

.AVIATION...Showers/isolated thunder affecting TAF sites early this
morning across the Treasure Coast. Local mesoscale models continue
to show a scenario similar to Wed with higher coverage southward and
into the interior this afternoon/early evening. Threats to aviation
remain heavy downpours, occasional lightning, and locally gusty
winds. MVFR/IFR conds in/around convection. Light morning winds to
become light ESE/SE across the area today.

Previous...Highest overnight convective chances tonight will occur
from KSUA-KVRB with deep moisture and SW low lvl flow above the sfc.
Convection should diminish by late evening north of a KISM-KTIX line.

&&

.MARINE...Today...Weak surface ridge axis just north of the area.
Weak low pressure/inverted trough axis off of the west central FL
coast. Deep moisture in place with SCT-NMRS showers/ISOLD storms,
especially south of the Cape. SE/S flow 10-15 kts. Seas generally 2-
3 ft, perhaps 4 ft well offshore.

Tonight...Previous...SE-S winds to 10-15 knots will veer to the S-SW
overnight. Expect a high coverage of showers/storms across the srn
waters through the late night hours.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Sedlock/Lascody
Hazardous weather outlook, Aug 24, 3:30 AM EST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
430 AM EDT Thu Aug 24 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
430 AM EDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Low level south to southeast flow around a weak low pressure
area off the southwest Florida coast will advect high moisture
across much of east central Florida today. Scattered showers
and isolated lightning storms will be possible near the Treasure
coast this morning and then develop westward into the interior
through the afternoon hours. The main thunderstorm hazards will be
locally heavy rain, gusty winds and occasional cloud to ground
lightning strikes.

.FLOOD IMPACT...
A few heavier showers and stronger storms may produce locally
heavy rainfall up to two inches. Any heavy rain may cause ponding
of water on roadways and minor flooding of poor drainage areas.

.RIP CURRENT IMPACT...
Ocean conditions will produce a moderate risk of rip currents
today. The rip currents are expected to be strongest in the mid to
late afternoon due to tidal effects. Remember to swim near a
lifeguard.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A weak area of low pressure along with deep tropical moisture is
expected near central Florida on Friday and will move northeast
across the Atlantic through early next week. High rain chances
will continue through the weekend with locally heavy rainfall
possible over the next several days. Gusty winds and lightning
will also accompany stronger storms.

An east swell will heighten the rip current risk through the start
of the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Volkmer

The radar

The Melbourne radar (KMLB), 74 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Okeechobee

When
August 24, 10:05 AM EST
Where
Okeechobee County, 2.55 mi WNW of Hilolo
Reported by
Trained Spotter
Coordinates
27.460, -80.810

A weather spotter observed a funnel cloud to his north as he was driving on US Highway 441 at the intersection of NE 240th Street, south of Fort Drum.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717927.